Statin side-effects 'are widespread'

Thirty per cent of patients taking statins will suffer side-effects, a leading GP has claimed.

The latest claims come as researchers at the University of Nottingham announce that they are to begin a two-year study into the safety of statins.

Speaking at the Primary Care Live conference in London last week, Dr Malcolm Kendrick, a GP in Cheshire, said he had taken part in a Dutch investigation involving 7,000 patients on statins which found 30 per cent had suffered some side-effects.

But Dr Anthony Wierzbicki, a consultant in chemical pathology and director of the lipid unit at Guy's and St Thomas' Hospitals, London, dismissed the claims. 'We have no intention of canning statins because they work. They are the best drugs that we currently have to reduce cardiovascular risk.

'All drugs have side-effects - that is why they are regulated - but it is about weighting benefits against risks,' he said.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins


Already registered?

Sign in